Why should I avoid vitamin E supplements if I take a statin?

Advertisement
Advertisement
Leopold D. Galland, MD
Internal Medicine
If you are taking statins, avoid taking vitamin E. Vitamin E supplements can deplete your body of coenzyme Q10 by increasing its rate of breakdown. The depletion of coenzyme Q10 by statins and vitamin E is likely to be additive. This interaction may explain the scientific data that vitamin E supplements can interfere with the life-saving benefits of statins and increase the severity of heart failure in people with heart disease. High doses of vitamin E (more than 100 international units a day) should not be mixed with statins.

Continue Learning about Vitamin E

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.